Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 174, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 25, 2014, 4:06 PM CDT for Culberson County, Jeff Davis County, Reeves County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2014, 4:06 PM CDT (21:06 UTC)
- Expired
- Jun 25, 2014, 4:45 PM CDT
- In force
- 39 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Culberson County, TX, Jeff Davis County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 216 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1384 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
720
WUUS54 KMAF 252106
SVRMAF
TXC109-243-389-252145-
/O.NEW.KMAF.SV.W.0174.140625T2106Z-140625T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT WED JUN 25 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WEST CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS...
SOUTH CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS...
NORTH CENTRAL JEFF DAVIS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 445 PM CDT
* AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
KENT...OR 35 MILES EAST OF VAN HORN...MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
KENT...
INTERSTATE 10 FROM PLATEAU EAST TO KENT AND THE INTERSTATE 10
AND INTERSTATE 20 INTERSECTION IN EXTREME WEST CENTRAL REEVES
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3114 10400 3098 10400 3093 10412 3080 10435
3101 10469 3139 10435
TIME...MOT...LOC 2104Z 299DEG 7KT 3113 10425
$$1 follow-up statement
341
WWUS54 KMAF 252126
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
426 PM CDT WED JUN 25 2014
TXC109-243-389-252145-
/O.CON.KMAF.SV.W.0174.000000T0000Z-140625T2145Z/
REEVES-CULBERSON-JEFF DAVIS-
426 PM CDT WED JUN 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTH CENTRAL JEFF DAVIS...SOUTH CENTRAL CULBERSON AND EXTREME
WEST CENTRAL REEVES COUNTIES...
AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR KENT...OR ABOUT 32 MILES EAST OF VAN HORN...MOVING SOUTH
AT 5 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...BORACHO
AND KENT AND ADJACENT INTERSTATE 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.
&&
LAT...LON 3114 10400 3098 10400 3093 10412 3080 10435
3101 10469 3139 10435
TIME...MOT...LOC 2126Z 344DEG 3KT 3111 10430
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:45 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 25, 2:45 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 245 PM CDT Wed Jun 25 2014 .DISCUSSION... Convection continues to develop over the southeast New Mexico Plains, upper Trans Pecos and Permian Basin early this afternoon. Cloud cover from this activity is keeping temperatures down, so have tweaked a few high temperatures down for the remainder of this afternoon. A couple of shortwaves in the northwesterly flow aloft is sparking isolated to scattered showers and thunderstorms across a decent chunk of the forecast area. In the near term expecting the activity over the Permian Basin to remain weak but stronger storms across southeast New Mexico to the Trans Pecos and Davis Mountains will move east-southeast in the northwest flow and may impact the Permian Basin later this evening. Shear is only forecast to be from 20 to 25 knots but capes in excess of 2000 j/kg will probably yield several severe storms with localized flooding. The Convection should diminish overnight with loss of heating and the disturbances moving east of the region. West to northwesterly aloft will continue through the weekend. Very intense daytime heating along a dryline should allow isolated to scattered thunderstorms to form each afternoon and evening Thursday through Sunday from eastern Lea county New Mexico south and east to include much of west Texas. By next Monday through Wednesday an upper level ridge is forecast to strengthen from the southern Rockies to the Gulf Coast. This will turn the mid level flow to the northeast and increase subsidence across the forecast area, diminishing significantly the threat of thunderstorms. && .CLIMATE...For some locations in West Texas and Southeast New Mexico we are approaching...or are at the hottest climatological normals for the year. The following is the NCDC climatological normals for the hottest maximum temperatures during the year. Location Temp Start Date End Date -------- ---- ---------- -------- Midland Intl AP 95 June 28 August 9 Odessa 96 June 19 June 25 Andrews 95 June 15 August 11 Seminole 94 July 1 July 10 Snyder 94 July 6 August 14 Fort Stockton 95 June 20 July 3 Alpine 91 June 15 June 20 Hobbs 95 June 13 July 20 Carlsbad 96 June 23 July 1 && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 68 94 71 98 / 30 10 10 20 BIG SPRING TX 68 93 70 96 / 30 10 10 10 CARLSBAD NM 68 100 68 104 / 30 10 10 10 DRYDEN TX 72 95 73 99 / 10 10 10 10 FORT STOCKTON TX 69 96 74 100 / 30 20 20 30 GUADALUPE PASS TX 67 93 69 96 / 30 10 10 10 HOBBS NM 66 94 65 101 / 30 10 10 20 MARFA TX 59 91 58 93 / 30 30 30 20 MIDLAND INTL AIRPORT TX 68 93 73 98 / 30 10 10 20 ODESSA TX 68 94 73 98 / 30 10 10 20 WINK TX 68 97 75 102 / 30 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 67/12
Hazardous weather outlook, Jun 25, 10:53 AM CDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1053 AM CDT WED JUN 25 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261600- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1053 AM CDT WED JUN 25 2014 /953 AM MDT WED JUN 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY OVER ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST TEXAS. A FEW STORMS COULD BECOME STRONG TO SEVERE WITH GUSTY WINDS OVER 50 MPH...HAIL AND HEAVY RAINFALL. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BY EARLY AFTERNOON. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 25, 2:42 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 242 PM CDT WED JUN 25 2014 TXZ057-074-252045- VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA- 242 PM CDT WED JUN 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING CENTRAL CULBERSON COUNTY UNTIL 345 PM CDT... A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHWEST OF BORACHO AT 241 PM CDT...MOVING EAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO NICKEL HAIL AND STRONG WINDS GUSTING TO 45 MPH... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3146 10438 3101 10432 3117 10485 3146 10480 TIME...MOT...LOC 1941Z 275DEG 8KT 3132 10470
Special weather statement, Jun 25, 3:11 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 311 PM CDT WED JUN 25 2014 TXZ057-252045- VAN HORN AND HIGHWAY 54 CORRIDOR- 311 PM CDT WED JUN 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING SOUTHWESTERN CULBERSON COUNTY UNTIL 345 PM CDT... A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER VAN HORN AT 311 PM CDT...MOVING EAST AT 5 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3117 10450 3095 10447 3085 10488 3111 10488 TIME...MOT...LOC 2011Z 253DEG 5KT 3103 10481
Special weather statement, Jun 25, 3:24 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT WED JUN 25 2014
TXZ058-074-075-252100-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
324 PM CDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTH CENTRAL BREWSTER...NORTHEASTERN JEFF DAVIS...SOUTHERN
REEVES AND WEST CENTRAL PECOS COUNTIES UNTIL 400 PM CDT...
SEVERAL THUNDERSTORMS WITH SMALL HAIL UP TO NICKEL SIZE AND GUSTY
WINDS UP TO 55 MPH WERE LOCATED FROM BALMORHEA TO JUST SOUTH OF FT
STOCKTON AT 322 PM CDT...MOVING SOUTHEAST AT 15 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3076 10267 3040 10269 3048 10359 3104 10416
3122 10389
TIME...MOT...LOC 2022Z 310DEG 11KT 3092 10370Special weather statement, Jun 25, 3:24 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT WED JUN 25 2014
TXZ057-058-258-252115-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
REEVES COUNTY AND UPPER TRANS PECOS-
324 PM CDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHERN CULBERSON COUNTY UNTIL 415 PM CDT/315 PM
MDT/...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER OPEN
COUNTRY OF CENTRAL CULBERSON COUNTY...20 MILES SOUTHEAST OF PINE
SPRINGS AT 323 PM CDT/223 PM MDT/...MOVING SOUTHEAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3157 10419 3147 10438 3148 10465 3148 10484
3186 10456
TIME...MOT...LOC 2023Z 308DEG 9KT 3161 10454Special weather statement, Jun 25, 3:38 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT WED JUN 25 2014
TXZ057-058-074-252130-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
338 PM CDT WED JUN 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL CULBERSON COUNTY UNTIL 430 PM CDT...
A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 12 MILES NORTH
OF KENT AT 338 PM CDT...MOVING SOUTHEAST AT 5 MPH.
THIS STORM MAY IMPACT KENT AND ADJACENT INTERSTATE 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3162 10410 3149 10408 3133 10409 3111 10411
3101 10431 3147 10437
TIME...MOT...LOC 2038Z 337DEG 6KT 3124 10426Special weather statement, Jun 25, 4:05 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 405 PM CDT WED JUN 25 2014 TXZ058-074-252200- DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS- 405 PM CDT WED JUN 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHERN REEVES COUNTIES UNTIL 500 PM CDT... THUNDERSTORMS WITH SMALL HAIL UP TO NICKEL SIZE AND GUSTY WINDS UP TO 55 MPH WERE LOCATED NEAR BALMORHEA AT 404 PM CDT...MOVING SLOWLY NORTH. THESE STORMS ALSO CONTAINED VERY HEAVY RAIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3119 10327 3082 10372 3104 10417 3148 10394 TIME...MOT...LOC 2104Z 226DEG 9KT 3108 10382
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 1:59 PM CDT | Special Weather Statement | MAF | 61 min | |
| Jun 25, 2:06 PM CDT | Special Weather Statement | MAF | Jeff Davis | 54 min |
| Jun 25, 2:16 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 59 min |
| Jun 25, 2:36 PM CDT | Special Weather Statement | MAF | Pecos | 54 min |
| Jun 25, 2:42 PM CDT | Special Weather Statement | MAF | Culberson | 63 min |
| Jun 25, 2:46 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Jun 25, 3:11 PM CDT | Special Weather Statement | MAF | Culberson | 34 min |
| Jun 25, 3:24 PM CDT | Special Weather Statement | MAF | Pecos | 36 min |
| Jun 25, 3:27 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| Jun 25, 3:30 PM CDT | Areal Flood Advisory | MAF | Jeff Davis, Pecos, Reeves | 3 hr |
| Jun 25, 3:38 PM CDT | Special Weather Statement | MAF | Culberson | 52 min |
| Jun 25, 4:05 PM CDT | Special Weather Statement | MAF | Reeves | 55 min |
| Jun 25, 4:44 PM CDT | Special Weather Statement | MAF | Jeff Davis | 31 min |
| Jun 25, 4:56 PM CDT | Areal Flood Advisory | MAF | Culberson, Loving, Pecos, Reeves, Ward | 3 hr |
| Jun 25, 5:03 PM CDT | Special Weather Statement | MAF | Brewster | 27 min |
| Jun 25, 5:08 PM CDT | Special Weather Statement | MAF | Reeves | 52 min |
| Jun 25, 5:45 PM CDT | Special Weather Statement | MAF | Brewster | 30 min |
| Jun 25, 6:05 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 55 min |
| Jun 25, 6:50 PM CDT | Special Weather Statement | MAF | Scurry | 40 min |
| Jun 25, 6:51 PM CDT | Areal Flood Advisory | MAF | Brewster, Jeff Davis, Pecos, Reeves | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.